Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Cheyenne, WY

June 20, 2003Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2003, 2:53 PM MDT for Platte County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 2:53 PM MDT (20:53 UTC)
Expired
Jun 20, 2003, 3:45 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202053
SVRCYS
WYC031-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLATTE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF WHEATLAND

* UNTIL 345 PM MDT

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 14 MILES SOUTHWEST OF BORDEAUX...OR ABOUT 20
  MILES SOUTHWEST OF WHEATLAND...MOVING NORTHEAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4182 10523 4169 10513 4170 10468 4213 10468
          4215 10524

$$

GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 AM MDT, 11 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 3:00 AM MDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MDT FRI JUN 20 2003

A BROAD UPPER LEVEL TROUGH IS CURRENTLY OVER THE NORTHERN ROCKIES
AND HIGH PLAINS. SHORTWAVE ENERGY WILL ROTATE AROUND THE BASE OF THE
TROUGH TODAY AND TONIGHT AND WILL IMPACT THE CYS FORECAST AREA IN
SOUTHWEST FLOW ALOFT. SURFACE LOW PRESSURE WILL DEVELOP TODAY IN MT
WITH A SHARP LEESIDE LOW PRESSURE TROUGH EXTENDING SOUTHWARD AND
SWEEPING ACROSS WY. THE LOW LEVEL TROUGH WILL PRODUCE BREEZY
CONDITIONS TODAY...AND WILL INTERACT WITH MID LEVEL MOISTURE AND
AFTERNOON INSTABILITY TO PRODUCE SOME SHOWERS AND THUNDERSTORMS OVER
THE FORECAST AREA. TEMPERATURES TODAY WILL REACH THE UPPER 70S AND
80S OVER LOWER ELEVATIONS. THE BREEZE WILL DECREASE THIS EVENING AND
PRECIPITATION COVERAGE WILL END BY MIDNIGHT AS DRIER AIR IS ADVECTED
OVER THE REGION. TEMPS TONIGHT WILL DROP OFF TO THE UPPER 40S AND
50S MOST PLACES.

FOR SAT...BROAD UPR TROF LINGERS OVER WRN U.S. WITH DRIER SW FLOW
ALOFT OVER REGION.  COOL FRONT STALLS OUT ABOUT HALFWAY THRU AREA...
AND WITH DOWNSLOPE FLOW...WILL PROBABLY BE THE WARMEST DAY THIS WEEK.
BOTH ETA/GFS SHOW A DVLPG BAND OF MID LEVEL MSTR ALONG UPR JET SAT
NIGHT ACRS WRN/NRN SXNS WITH SOME LATE DAY SHWRS/TSTMS...WITH
PATTERN SIMILAR INTO SUN AND MON.  ANOTHER PIECE OF ENERGY DROPS
INTO THE MEAN TROF LATER ON MON INTO TUE...WITH ECMWF SIMILAR TO
GFS.  HOWEVER...UPR SYSTEM SHEARS OUT ON APPROACHING OUR AREA
TUE/WED AND ONLY A WEAK SYSTEM MOVES THRU TUE NGT/WED.  COOLER AIR
FINALLY SEEPS IN FOR WED/THU...ALONG WITH SOME LINGERING CHCS OF
PCPN MAINLY SE WY.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 20, 10:52 AM MDT, 4 hours 1 minute before
NEZ001>003-019>021-054-055-WYZ059>070-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND STRONG
WINDS...ARE POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD DEVELOP IN THE FAR
EASTERN PARTS OF SOUTHEAST WYOMING DURING THE AFTERNOON...THEN
GRADUALLY SPREAD INTO THE WESTERN NEBRASKA PANHANDLE BY LATE
AFTERNOON AND CONTINUE INTO THE EVENING.  LOOK FOR STORMS TO
DIMINISH IN INTENSITY AND NUMBER OVERNIGHT IN WESTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SATURDAY AND SUNDAY WILL SEE A MINIMUM OF LATE DAY STORMS AS DRIER
AIR MOVES INTO THE REGION.  FOR MONDAY THROUGH THURSDAY...A GRADUAL
INCREASE IN LATE DAY SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN
UPPER LEVEL FEATURE AND ITS SURFACE COLD FRONT AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN
THE PANHANDLE AND THE FAR EASTERN PLAINS OF SOUTHEAST WYOMING.

RGB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:39 PM MDTSevere Thunderstorm WarningCYSGoshen36 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.